Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 78, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 1, 2018, 12:00 AM EDT for Fairfax County, City of Alexandria, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2018, 12:00 AM EDT (04:00 UTC)
- Expired
- Sep 1, 2018, 12:52 AM EDT
- In force
- 52 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Alexandria, VA, Fairfax County, VA
The radar
The Sterling radar (KLWX), 33 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2123 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 10:06 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 31, 10:06 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1006 PM EDT Fri Aug 31 2018
.SYNOPSIS...
A stationary front will remain over the area through Saturday.
The boundary will dissipate Sunday and high pressure will build
over the western Atlantic during the early and middle portions
of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers/thunderstorms with heavy rain across metro Baltimore
earlier this evening has expanded west along the residual
stationary front. The air mass south of the front characterized
by significant instability for this time of night/year...MLCAPE
at/above 2000 J/kg.
CAMs stuggling to parameterize thunderstorm evolution...
especially the westward extension away from the Bay. The
consensus that is evident is that there will be a southern drift
to the activity. However, with ridging aloft, precious little
flow present. Precipitable waters, near 2 inches, highest near
the Bay. However, rainfall rates and slow movement pose a
continued flood concern.
Current Flash Flood Watch for the metros expires at midnight.
Even the most agressive guidance suggesting that there will be a
downward trend between midngiht-3am. Based on this, and
anticiapted Flood Warning coverage, will be leaving this watch
as is.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The boundary will linger across the area on Saturday, likely
near or south of the Potomac River. The highest chances for
convection will be near and south of the boundary, with primary
initiating over the terrain, drifting eastward through the
afternoon and evening. The primary impact is expected to be
locally heavy rain since atmospheric moisture will remain high.
However, some gusty winds could occur too. Maximum temperatures
will range from the lower to mid 80s. Convection will taper off
again overnight, but can't rule out a few showers with the
boundary nearby and potential for subtle shortwave energy. Low
clouds and fog will be possible again. Minimum temperatures
will be in the mid 60s to mid 70s.
Model guidance offers various solutions for convection by
Sunday, as the surface boundary loses its definition. Would
expect coverage to be less as the upper level ridge continues to
expand over the area, so am generally offering a forecast about
10% less than Saturday. Added insolation should result in highs
in the mid to upper 80s. With less concentrating forcing
mechanism, would expect a diurnal cycle to be more likely for
the convection, with most areas dry for the latter half of
Sunday night. Lows will be persistent in the mid 60s to mid 70s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A rather potent late summer ridge (nearly 600 DM 500 hPa ridge) is
forecast to be positioned near or over the Mid-Atlantic much of next
week. At the surface, high pressure will remain stationed over the
western Atlantic. This will leave the region in a very warm and
humid airmass. There will be a chance of showers and thunderstorms
just about every day, but coverage should be spotty and confined to
terrain circulations or other subtle forcing mechanisms with the
lack of any appreciable fronts or shortwaves.
Temperatures will likely get back into the lower 90s each afternoon,
and with dew points near or over 70, heat index values could again
approach or exceed 100 degrees.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
A stationary front will linger near the terminals through
Saturday. Rich moisture will result in the chance of showers and
thunderstorms each day, with low clouds and fog possible each
night.
Thunderstorms have developed this evening, primarily MRB-
IAD/DCA-BWI. This area is drifting south. While thunder is being
reported in these MTRs, flight restrictions scarce. Have TEMPOs
for local/brief impacts.
MVFR conditions look likely late tonight into Saturday morning,
with MOS guidance hitting IFR or lower due to residual mosture
and little air movement. Have kept TAFs in that direction.
Coverage of storms is more uncertain for Saturday, with some
indications the best chances will be near and south of the
Potomac. MVFR or lower clouds and fog will be possible again
Saturday night into Sunday morning. Some diurnal showers and
storms will be possible again Sunday, but am expecting lower
coverage as high pressure builds northward and the front
dissipates.
Mainly VFR outside of any spotty TSRA or early morning patchy
fog/stratus Mon-Wed of next week.
&&
.MARINE...
Scattered thunderstorms across the waters...near Washington DC
and Annapolis. These thunderstorms sinking south slowly, and
have winds capable of supprting Special Marine Warnings.
The front will dissipate on Sunday as high pressure builds
farther to the north. Light winds will prevail with lower (but
non-zero) chances for showers and storms.
Southeasterly flow around high pressure should remain relatively
light, and Small Craft Advisories are not anticipated early next
week. A couple pop up thunderstorms are possible each afternoon.
&&
.TIDES/COASTAL FLOODING...
Light onshore flow will cause tidal anomalies to gradually increase
through the weekend. Astronomical tides will begin increasing after
Sunday as we approach a new moon. The combination of these two
factors may result in minor flooding this weekend into early
next week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until midnight EDT tonight for DCZ001.
MD...Flash Flood Watch until midnight EDT tonight for MDZ004>006-
011-013-014-503>508.
VA...Flash Flood Watch until midnight EDT tonight for VAZ053-054.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...HTS/ADS
SHORT TERM...ADS
LONG TERM...DHOF
AVIATION...HTS/ADS/DHOF
MARINE...HTS/ADS/DHOF
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 31, 11:14 AM EDT, 12 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1114 AM EDT Fri Aug 31 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011515- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1114 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect until midnight tonight for portions of the Baltimore and Washington metropolitan areas. Showers and thunderstorms producing locally heavy rain may lead to isolated to scattered incidents of flooding across the area. A few thunderstorms will be capable of producing gusty winds over the waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-011515- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1114 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms producing locally heavy rain may lead to isolated incidents of flooding through this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Local storm report, Aug 31, 10:35 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLOOD 2 N ABERDEEN 39.54N 76.17W
08/31/2018 HARFORD MD LAW ENFORCEMENT
ROBINHOOD ROAD CLOSED NEAR PARADISE ROAD DUE TO
FLOODING.
&&
EVENT NUMBER LWX1801840
JMGLocal storm report, Aug 31, 10:39 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLOOD 1 N ABERDEEN 39.53N 76.17W
08/31/2018 HARFORD MD LAW ENFORCEMENT
MAXA ROAD CLOSED DUE TO FLOODING BETWEEN SOUTHGATE ROAD
AND CRONIN DRIVE.
&&
EVENT NUMBER LWX1801841
JMGLocal storm report, Aug 31, 10:54 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1054 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM FLOOD MARTINSBURG 39.46N 77.98W
08/31/2018 BERKELEY WV 911 CALL CENTER
N TENNESSEE AVE CLOSED NEAR WEST RACE STREET DUE TO
FLOODING.
&&
EVENT NUMBER LWX1801842
JMGLocal storm report, Aug 31, 10:55 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1055 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM FLOOD MARTINSBURG 39.47N 77.97W
08/31/2018 BERKELEY WV 911 CALL CENTER
BALTIMORE STREET CLOSED DUE TO FLOODING NEAR RANDOLPH
STREET.
&&
EVENT NUMBER LWX1801843
JMGLocal storm report, Aug 31, 11:00 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM FLOOD 1 SE MARTINSBURG 39.45N 77.96W
08/31/2018 BERKELEY WV 911 CALL CENTER
200 BLOCK OF STEPHEN STREET CLOSED DUE TO FLOODING.
&&
EVENT NUMBER LWX1801844
JMGLocal storm report, Aug 31, 11:01 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 PM EDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLOOD 1 NNW BERKELEY 39.51N 77.93W
08/31/2018 BERKELEY WV 911 CALL CENTER
2700 BLOCK OF WILLIAMSPORT PIKE CLOSED DUE TO FLOODING.
&&
EVENT NUMBER LWX1801845
JMGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:25 PM EDT | Special Marine Warning | LWX | 95 min | |
| Aug 31, 9:08 PM EDT | Areal Flood Warning | LWX | Frederick | 3 hr |
| Aug 31, 9:12 PM EDT | Special Marine Warning | LWX | 93 min | |
| Aug 31, 9:49 PM EDT | Areal Flood Warning | LWX | Loudoun | 2 hr |
| Aug 31, 9:51 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, City of Falls Church | 4 hr |
| Aug 31, 9:55 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 31, 10:26 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 31, 10:47 PM EDT | Areal Flood Warning | LWX | Rockingham | 63 min |
| Aug 31, 10:48 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, City of Alexandria | 6 hr |
| Aug 31, 11:10 PM EDT | Special Marine Warning | LWX | 67 min | |
| Aug 31, 11:23 PM EDT | Special Marine Warning | LWX | 97 min | |
| Aug 31, 11:42 PM EDT | Areal Flood Warning | LWX | Fairfax, Prince William | 6 hr |
| Sep 1, 4:39 AM EDT | Areal Flood Warning | LWX | Fauquier, Prince William, City of Manassas, City of Manassas Park | 4 hr |
| Sep 1, 12:11 PM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Augusta, Greene, Highland, Madison and 11 more | 8 hr |
| Sep 1, 3:12 PM EDT | Areal Flood Warning | LWX | Augusta, Rockingham, City of Staunton | 3 hr |
| Sep 1, 3:18 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 42 min |
| Sep 1, 3:41 PM EDT | Areal Flood Warning | LWX | Greene, Madison, Page, Rockingham, Shenandoah, Warren | 6 hr |
| Sep 1, 3:59 PM EDT | Flash Flood Warning | LWX | Page, Rockingham | 3 hr |
| Sep 1, 4:24 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, City of Winchester | 51 min |
| Sep 1, 4:41 PM EDT | Areal Flood Warning | LWX | Clarke, Frederick, City of Winchester | 5 hr |
| Sep 1, 5:35 PM EDT | Flash Flood Warning | LWX | Albemarle | 93 min |
| Sep 1, 5:39 PM EDT | Areal Flood Warning | LWX | Culpeper | 2 hr |
| Sep 1, 6:34 PM EDT | Special Marine Warning | LWX | 56 min | |
| Sep 1, 7:00 PM EDT | Areal Flood Warning | LWX | Loudoun | 3 hr |
| Sep 1, 7:05 PM EDT | Areal Flood Warning | LWX | Albemarle | 119 min |
| Aug 31, 8:51 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 39 min |
| Aug 31, 8:55 PM EDT | Flash Flood Warning | LWX | Anne Arundel, Baltimore, City of Baltimore | 103 min |
| Sep 1, 4:50 AM EDT | Areal Flood Warning | LWX | Charles | 3 hr |
| Sep 1, 7:27 PM EDT | Areal Flood Warning | LWX | Frederick | 2 hr |
| Aug 31, 10:07 PM EDT | Areal Flood Warning | LWX | Berkeley | 3 hr |
| Sep 1, 2:49 PM EDT | Areal Flood Warning | LWX | Hardy | 55 min |
| Sep 1, 3:47 PM EDT | Areal Flood Warning | LWX | Hampshire, Morgan | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.